Alert archive / Arkansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS Little Rock, AR

January 2, 20234 counties in Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Jan 2, 2023, 12:39 PM CST for 4 counties in Arkansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 2023, 12:39 PM CST (18:39 UTC)
Expired
Jan 2, 2023, 1:00 PM CST
In force
21 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Arkansas County, AR, Jefferson County, AR, Lonoke County, AR, Prairie County, AR

The radar

The Little Rock radar (KLZK), 62 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.7 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2023-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2023-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
847 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 11:33 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jan 2, 11:33 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1133 AM CST Mon Jan 2 2023

...New AVIATION...

.SHORT TERM...
(Today through Tuesday Night )
Issued at 353 AM CST Mon Jan 2 2023

The focus for this fcst wl be the potential for severe weather today
and tonight, along with the possibility of heavy rainfall/localized
flooding issues over parts of the FA.

Abundant low lvl moisture/clouds have contd to advect Nwd into the
region overnight. Latest sfc obs show that >60F dewpoints have
advected as far north as central and eastern AR. Will cont to see
areas of fog and drizzle affect most areas thru the early mrng hrs
as the WAA pattern persists.

The upper lvl storm sys set to bring the active wx to AR ovr the
next 24 to 36 hours, was apchg the Four Corners region this mrng.
Most models agree that the system wl eject NEwd into the central
Plains States by early Tue AM. Meanwhile, that assocd sfc low wl
dvlp today along the Ern Rockies, eventually tracking towards IA by
Tue.

Regarding severe wx potential, uncertainties still exist regarding
storm evolution today. The 02/00Z LZK sounding showed a pronounced
low lvl capping inversion in place, which could limit storm
formation thru much of the mrng hrs. If convection does manage to
dvlp and bcm organized, all modes of severe wx wl be possible.
However, this initial activity could end up limiting the potential
for strong/severe wx later today as the atmosphere would not have
much time to recover ahead of the apchg CDFNT.

The latest CAM guidance conts to show that sctd showers wl be
possible this mrng ovr the FA. Then, an organized round of
convection is progged to form acrs SW AR by early this aftn,
eventually impacting central and northeast AR later in the day. This
activity will have a greater potential to produce severe wx.

Additional storms are fcst to form acrs SE KS/Ern OK late in the day
along and ahead of the apchg Pacific CDFNT. Initially, isold storms
are expected to form. These cells wl have a better environment to
work with, and have the greater potential for longer track
tornadoes. The activity wl eventually evolve into a series of line
segments overnight into Tues, with all modes of svr wx possible.

Observed rainfall amts acrs AR over the past 7 days show the axis of
highest totals (2-3 inches) roughly along and south of the I-40/I-30
corridor. Based on current FF guidance, have opted to issue a Flood
Watch for the SE half of the FA starting this aftn thru early Tue
mrng. (Thanks to WFO's MEG, SHV and JAN for coordination this
mrng.)

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 353 AM CST Mon Jan 2 2023

A cold front will be working its way east of the area at the start
of the period with sfc ridging building in over the central and
southern US. A period of cooler temperatures and dry weather is
expected through Friday.

By the weekend, mid-level flow become more southwesterly ahead of an
approaching trough. Moisture will begin to spread across the area as
sfc ridging shifts eastward. Some light rain is possible across
the state Sat-Sun as a cold front moves across the area.

&&

.AVIATION...
(18Z TAFS)
Issued at 1129 AM CST Mon Jan 2 2023

Low clouds and VIS restrictions continue to keep many terminals
across the area at IFR/LIFR conditions. Flight conditions will
stay mostly the same or worsen as TSRA moves into the state over
the next several hours. Expect IFR/LIFR conditions through the
overnight hours as frontal passage is not expected until early
Tuesday morning. By then terminals are expected to return to VFR
conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     71  61  70  42 / 100  90  10   0
Camden AR         73  61  72  45 /  90 100  10   0
Harrison AR       71  54  63  35 /  80 100   0   0
Hot Springs AR    71  59  68  42 / 100 100  10   0
Little Rock   AR  74  62  73  45 /  90 100  10   0
Monticello AR     73  64  73  48 /  80 100  40  10
Mount Ida AR      72  55  68  40 / 100 100   0   0
Mountain Home AR  71  57  67  37 /  90 100   0   0
Newport AR        70  62  69  44 / 100 100  20   0
Pine Bluff AR     73  62  72  46 /  90 100  20   0
Russellville AR   72  56  69  40 /  90 100   0   0
Searcy AR         71  60  71  42 / 100 100  10   0
Stuttgart AR      71  64  71  46 /  90 100  20   0

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for ARZ007-008-016-017-024-025-
032>034-042>047-052>057-062>069.

&&

SHORT TERM...44
LONG TERM....67
AVIATION...233
Hazardous weather outlook, Jan 2, 4:25 AM CST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
425 AM CST Mon Jan 2 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-031100-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
425 AM CST Mon Jan 2 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Strong and severe thunderstorms will be possible today and
tonight as a storm system affects the region. All modes of severe
weather will be possible. There is also the potential for heavy
rainfall, which may lead to localized flooding. The greatest
potential for flooding appears to be across the southeast half of
Arkansas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will be tapering off across eastern
Arkansas Tuesday morning. Otherwise, the remainder of the period
will see little in the way of active weather.

.Spotter Information Statement...

Spotter activation will likely be needed this afternoon and
tonight. Spotters are urged to monitor the latest forecast and
relay any severe weather reports to the National Weather Service
in Little Rock.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

44/67

In the hours before

Special weather statement, Jan 2, 12:27 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1227 PM CST Mon Jan 2 2023

ARZ045-046-056-057-021900-
Lonoke AR-Arkansas AR-Prairie AR-Jefferson AR-
1227 PM CST Mon Jan 2 2023

...A strong thunderstorm will impact portions of south central
Prairie, southeastern Lonoke, north central Jefferson and
northwestern Arkansas Counties through 100 PM CST...

At 1227 PM CST, Doppler radar was tracking a strong thunderstorm over
Altheimer, or 13 miles northeast of Pine Bluff, moving northeast at
35 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stuttgart...                      Altheimer...
Humphrey...                       Humnoke...
Parkers Corner...                 Stuttgart Municipal Airport...
Brummitt...                       Wabbaseka...
Allport...                        Gethsemane...
Bayou Meteo State Game Area...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3425 9179 3436 9196 3469 9174 3455 9148
TIME...MOT...LOC 1827Z 212DEG 32KT 3435 9184

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

233

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 2:33 AM CSTFlood WatchLZKArkansas, Bradley, Calhoun, Clark, Cleburne, Cleveland and 23 more27 hr
Jan 2, 6:58 AM CSTDense Fog AdvisoryLZKBaxter, Boone, Fulton, Izard, Marion, Newton and 4 more3 hr
Jan 2, 9:30 AM CSTRiver Flood WarningLZKBradley, Calhoun, Union10 days
Jan 2, 9:32 AM CSTRiver Flood WarningLZKJackson, Woodruff98 days
Jan 2, 11:58 AM CSTSevere Thunderstorm WarningLZKArkansas, Jefferson, Monroe47 min
Jan 2, 12:27 PM CSTSpecial Weather StatementLZKJefferson33 min
Jan 2, 12:52 PM CSTSpecial Weather StatementLZKMonroe38 min
Jan 2, 1:03 PM CSTSpecial Weather StatementLZKLonoke27 min
Jan 2, 1:07 PM CSTSpecial Weather StatementLZKPrairie23 min
Jan 2, 2:15 PM CSTSpecial Weather StatementLZKFaulkner45 min
Jan 2, 2:18 PM CSTSpecial Weather StatementLZKJohnson27 min
Jan 2, 2:21 PM CSTTornado WarningLZKJohnson, Logan39 min
Jan 2, 2:39 PM CSTFlash Flood WarningLZKFaulkner, Perry91 min
Jan 2, 2:40 PM CSTSpecial Weather StatementLZKPerry35 min
Jan 2, 2:44 PM CSTTornado WarningLZKGarland, Perry, Saline16 min
Jan 2, 3:15 PM CSTSevere Thunderstorm WarningLZKJohnson, Newton, Pope, Searcy45 min
Jan 2, 3:19 PM CSTSevere Thunderstorm WarningLZKClark, Montgomery, Pike26 min
Jan 2, 3:21 PM CSTSpecial Weather StatementLZKYell39 min
Jan 2, 3:38 PM CSTSevere Thunderstorm WarningLZKConway, Logan, Perry, Pope, Yell37 min
Jan 2, 4:13 PM CSTSpecial Weather StatementLZKConway, Van Buren32 min
Jan 2, 5:36 PM CSTFlash Flood WarningLZKCleburne, Independence, Izard, Jackson, Lawrence, Randolph and 3 more5 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.